Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 47, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 8, 2008, 10:27 AM CST for 10 counties in Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2008, 10:27 AM CST (16:27 UTC)
- Expired
- Dec 8, 2008, 4:29 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 081627 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1027 AM CST MON DEC 8 2008 ...STRONG SOUTH WINDS WILL PREVAIL INTO THE AFTERNOON... KSZ092>096-098>100-082300- /O.NEW.KICT.WI.Y.0047.081208T1627Z-081208T2300Z/ SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...WELLINGTON...WINFIELD...ARKANSAS CITY... HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE... INDEPENDENCE...PARSONS 1027 AM CST MON DEC 8 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH...WILL PREVAIL ACROSS THE AREA THROUGH MID-AFTERNOON. THESE WINDS WILL THEN SUBSIDE BY EARLY THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KED
2 follow-up statements
000 WWUS73 KICT 081714 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1114 AM CST MON DEC 8 2008 ...STRONG SOUTH WINDS WILL PREVAIL INTO THE AFTERNOON... KSZ069-083-082300- /O.EXA.KICT.WI.Y.0047.000000T0000Z-081208T2300Z/ BUTLER-SEDGWICK- INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...WICHITA 1114 AM CST MON DEC 8 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH...WILL PREVAIL ACROSS THE AREA THROUGH MID-AFTERNOON. THESE WINDS WILL THEN SUBSIDE BY EARLY THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KSZ092>096-098>100-082300- /O.CON.KICT.WI.Y.0047.000000T0000Z-081208T2300Z/ SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...WELLINGTON...WINFIELD...ARKANSAS CITY... HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE... INDEPENDENCE...PARSONS 1114 AM CST MON DEC 8 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH...WILL PREVAIL ACROSS THE AREA THROUGH MID-AFTERNOON. THESE WINDS WILL THEN SUBSIDE BY EARLY THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KED
000 WWUS73 KICT 082229 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 429 PM CST MON DEC 8 2008 KSZ069-083-092>096-098>100-082330- /O.CAN.KICT.WI.Y.0047.000000T0000Z-081208T2300Z/ BUTLER-SEDGWICK-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA- MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...WICHITA... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA... CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS 429 PM CST MON DEC 8 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. SOUTH WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS ACROSS SOUTHERN KANSAS...AND WILL CONTINUE TO WEAKEN THEREFORE THE ADVISORY HAS BEEN CANCELLED. $$ JAKUB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 8, 6:30 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Dec 8, 6:30 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 630 AM CST MON DEC 8 2008 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU PRIMARY FOCUS IS ON STRONG COLD FRONT SCHEDULED TO SURGE SE ACROSS CNTRL KS THIS EVENING...SC KS AROUND MIDNIGHT (09/06Z) & SE KS 09/12Z. PRIOR TO COLD FRONTAL PASSAGE...STIFF SLY WINDS SUSTAINED FROM 17-25KTS WITH GUSTS OF 30-35KTS ARE LIKELY OVER ALL TERMINALS EXCEPT KRSL AS AN INTENSIFYING LOW PRESSURE CENTER...SITUATED OVER SE CO...MOVES E/SE ACROSS THE OK/TX PANHANDLES. THE MOISTENING SLY LOW-LEVEL FLOW WILL PROVIDE FUEL FOR SHRA & A FEW EMBEDDED TS OVER EXTREME SE KS 09/03Z-09/09Z. FOR NOW HAVE ASSIGNED VCSH TO KCNU EFFECTIVE 09/00Z BUT POSSESS SUFFICIENT CONFIDENCE THAT MVFR CIGS 2,500FT WILL SURGE N ACROSS KCNU 08/18Z WITH CIGS LOWERING TO 1,800FT BY 09/00Z. FOR THE REMAINING TERMINALS THE COLD FRONT IS SCHEDULED TO ARRIVE KRSL 08/23Z-09/00Z WHEN SLY WINDS 13KTS WILL SHIFT TO THE N 17KTS. COMPARABLE WINDSHIFTS ARE EXPECTED AT KSLN 09/03Z AND AT KHUT & KICT 09/05Z-09/06Z. FROM 09/06Z-09/12Z THE NLY WINDS ARE LIKELY TO INCREASE TO 20-30KTS. DURING THIS PERIOD MVFR CIGS OF 2,000-2,500FT ARE LIKELY WITH LOCALIZED MVFR VSBYS IN -SN. && .PREV DISCUSSION... /ISSUED 308 AM CST MON DEC 8 2008/ DISCUSSION... MAIN FORECAST CONCERN IS THE POTENTIAL FOR HAZARDOUS WINTER WEATHER LATE MON NIGHT INTO TUESDAY IN ASSOCIATION WITH AN UPPER TROF AND STRONG FRONTAL ZONE MOVING THROUGH THE REGION. TODAY-WEDNESDAY: UPPER TROF DIGGING THRU THE PACIFIC NW EARLY THIS MORNING WILL ALLOW UPPER LOW OVER SRN CALIFORNIA TO EJECT INTO THE SOUTHERN PLAINS TODAY...AND INTO MISSOURI TONIGHT. ISENTROPIC LIFT IN THE 300-315K LAYER WILL ALLOW FOR THE MID-UPPER LEVELS TO MOISTEN DURING THE DAY WITH POSSIBLY SOME SPINKLES OR VERY LIGHT RAIN LATE IN THE DAY IN THE SOUTHERN COUNTIES. LEAD WAVE WILL MOVE NEWD ACROSS SERN KS TONIGHT...WITH THE MAIN UPPER TROF THEN PUSHING ACROSS THE CENTRAL/SOUTHERN PLAINS ON TUESDAY. LARGE SCALE ASCENT...UPPER DIVERGENCE...AND MARGINAL MID-LEVEL LAPSE RATES WILL LEAD TO RAIN SHOWERS AND ISOLATED THUNDER IN SERN KS TONIGHT. MEANWHILE THE COLD FRONT WILL PUSH RAPIDLY THRU CENTRAL AND MUCH OF S-CNTRL KS BY 06Z...CLEARING FAR SERN KS EARLY TUES AM. RAIN WILL MIX WITH AND CHANGE OVER THE SNOW ACROSS CENTRAL AND S-CNTRL KS OVERNIGHT INTO TUES AM...AND ACROSS SERN KS DURING TUESDAY. THE 00Z GFS BACKED OFF CONSIDERABLY ON THE AMOUNT OF LIFT AND FRONTOGENESIS WITH THIS SYSTEM AS IT MOVES THROUGH AND IS NOW COMING MORE INTO LINE WITH THE ECMWF AND NAM-WRF. IN GENERAL...ABOUT A 4-6 HOUR DURATION OF MAINLY LIGHT SNOW EXPECTED AS THE MID-LEVEL BAROCLINIC ZONE MOVES THROUGH. USING A CONSENSUS OF THE GFS/NAM/ECMWF...EXPECTING ANYWHERE FROM A HALF INCH UP TO 2 INCHES ACROSS CENTRAL/SOUTH CENTRAL KS...WITH VERY LITTLE IN SERN KS. THE WIND WILL BE A SIGNIFICANT FACTOR AS A TIGHT PRESSURE GRADIENT AND STRONG CAA WILL LEAD TO NRLY WINDS AT WIND ADVISORY LEVELS OF 25-35 MPH/GUSTY WHICH WILL CAUSE SIGNIFICANT BLOWING SNOW PROBLEMS. SINCE IT IS LATE IN THE 2ND PERIOD AND 3RD PERIOD OF THE FORECAST WHEN THE SNOW/BLOWING SNOW WILL BE OCCURRING...CONSENSUS AMONG SURROUNDING WFOS WAS TO HOLD OFF ISSUING HEADLINES JUST YET. WINTER WX ADVISORY FOR SNOW/BLOWING SNOW IS THE MOST LIKELY HEADLINE IN FORTHCOMING PACKAGES. AFTER A VERY MILD DECEMBER DAY TODAY...TEMPERATURES ON TUESDAY WILL STRUGGLE TO RECOVER ONLY A FEW DEGREES FROM EARLY AM READINGS. HIGH PRESSURE WILL BUILD IN TUES NIGHT WITH CLEARING SKIES AND COLD TEMPERATURES IN THE TEENS. MIXING ON WED LOOKS LIMITED WITH MOST AREAS STAYING SEVERAL DEGREES BELOW NORMAL FOR HIGHS. THURSDAY-FRIDAY: BENIGN WEATHER ANTICIPATED WITH A WEAK SURFACE TROF MOVING THROUGH ON THURSDAY...AND AN OTHERWISE PACIFIC AIRMASS PREVAILING. TEMPERATURES LOOK TO MODIFY BACK TO NORMAL VALUES. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 29 32 18 / 20 70 70 10 HUTCHINSON 60 29 31 17 / 10 80 70 10 NEWTON 60 29 31 17 / 20 80 70 10 ELDORADO 60 30 32 18 / 20 70 70 10 WINFIELD-KWLD 60 32 33 19 / 20 70 70 10 RUSSELL 55 24 29 16 / 10 80 70 10 GREAT BEND 56 26 29 17 / 10 80 70 10 SALINA 57 28 31 16 / 10 80 70 10 MCPHERSON 60 29 31 17 / 10 80 70 10 COFFEYVILLE 58 36 38 20 / 20 90 70 30 CHANUTE 55 36 37 19 / 20 90 70 30 IOLA 55 34 35 18 / 20 90 70 20 PARSONS-KPPF 56 38 39 20 / 20 90 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 8, 9:57 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 957 AM CST MON DEC 8 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 957 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH THIS AFTERNOON ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SOUTHEAST KANSAS. HOWEVER SEVERE STORMS ARE NOT EXPECTED. RAIN WILL CHANGE OVER TO SNOW ACROSS CENTRAL KANSAS OVERNIGHT...WHILE MIXING WITH SNOW IN SOUTH CENTRAL KANSAS. UP TO 1 INCH OF ACCUMULATION IS POSSIBLE IN CENTRAL KANSAS. IN ADDITION...STRONG NORTH WINDS OF 25 TO 35 MPH MAY CAUSE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES TO ONE-QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN WILL CHANGE OVER TO SNOW ACROSS THE REMAINDER OF THE AREA TUESDAY AS MUCH COLDER AIR MOVES IN. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM A FRESH COATING UP TO 2 INCHES...WITH THE HIGHER AMOUNTS IN CENTRAL AND SOUTH CENTRAL KANSAS. STRONG NORTHERLY WINDS OF 25 TO 35 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES TO ONE-QUARTER MILE AT TIMES. THIS WILL RESULT IN POOR DRIVING CONDITIONS. THE WINTER PRECIPITATION WILL END ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST...LATE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 3:23 PM CST | Winter Weather Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.